Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 17, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Feb 24, 2012, 5:37 AM EST for Hancock County, Hawkins County, Sullivan County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 24, 2012, 5:37 AM EST (10:37 UTC)
- Expired
- Feb 24, 2012, 6:15 AM EST
- In force
- 38 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Hancock County, TN, Hawkins County, TN, Sullivan County, TN
The radar
The Knoxville radar (KMRX), 80 km from the middle of the area, began a volume at 10:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 10.6 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1543 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 277 m²/s²
- 0-3 km storm-relative helicity
- 443 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
282
WUUS54 KMRX 241037
SVRMRX
TNC067-073-163-241115-
/O.NEW.KMRX.SV.W.0017.120224T1037Z-120224T1115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
537 AM EST FRI FEB 24 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HANCOCK COUNTY IN EAST TENNESSEE...
HAWKINS COUNTY IN EAST TENNESSEE...
SULLIVAN COUNTY IN EAST TENNESSEE...
* UNTIL 615 AM EST
* AT 529 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ROGERSVILLE...AND MOVING EAST AT 50 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
KINGSPORT...BRISTOL TN...SURGOINSVILLE...COLONIAL HEIGHTS...
OKOLONA...CHURCH HILL...MOUNT CARMEL...SULLIVAN GARDENS...
BLOOMINGDALE...TRI-CITY AIRPORT...BLOUNTVILLE AND SOUTH HOLSTON
DAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3654 8201 3643 8254 3644 8266 3642 8268
3638 8275 3633 8302 3650 8313 3660 8291
3660 8225
TIME...MOT...LOC 1036Z 260DEG 45KT 3646 8291
$$
MJB2 follow-up statements
835
WWUS54 KMRX 241047
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
547 AM EST FRI FEB 24 2012
TNC067-073-163-241115-
/O.CON.KMRX.SV.W.0017.000000T0000Z-120224T1115Z/
SULLIVAN TN-HANCOCK TN-HAWKINS TN-
547 AM EST FRI FEB 24 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM EST
FOR HAWKINS...HANCOCK AND SULLIVAN COUNTIES...
AT 543 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR SURGOINSVILLE...OR 12 MILES EAST OF ROGERSVILLE...MOVING
EAST AT 50 MPH.
LOCATIONS IN THE WARNING INCLUDE...
KINGSPORT...BRISTOL TN...COLONIAL HEIGHTS...CHURCH HILL...MOUNT
CARMEL...SULLIVAN GARDENS...BLOOMINGDALE...TRI-CITY AIRPORT...
BLOUNTVILLE AND SOUTH HOLSTON DAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3654 8201 3643 8254 3644 8266 3642 8268
3638 8275 3633 8302 3650 8313 3660 8291
3660 8225
TIME...MOT...LOC 1047Z 260DEG 45KT 3647 8273
$$
MJB251
WWUS54 KMRX 241116
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
616 AM EST FRI FEB 24 2012
TNC067-073-163-241126-
/O.EXP.KMRX.SV.W.0017.000000T0000Z-120224T1115Z/
SULLIVAN TN-HANCOCK TN-HAWKINS TN-
616 AM EST FRI FEB 24 2012
...THE SEVERE THUNDERSTORM WARNING FOR HAWKINS...HANCOCK AND SULLIVAN
COUNTIES HAS EXPIRED...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 3654 8201 3643 8254 3644 8266 3642 8268
3638 8275 3633 8302 3650 8313 3660 8291
3660 8225
TIME...MOT...LOC 1047Z 260DEG 45KT 3647 8273
$$
MJBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 3:00 AM EST, 2 hours 37 minutes earlier.
Area forecast discussion, Feb 24, 3:00 AM EST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 AM EST FRI FEB 24 2012
.SHORT TERM (TODAY AND TONIGHT)...GOOD LOW LEVEL JET VEERING INTO A
STRONG LAYER SHEAR IN PLACE AHEAD OF PRE-FRONTAL CONVECTION THIS
MORNING. TEMPERATURES NEAR 70 AND DEW POINTS 55 TO 60 CREATING A
RICH ENVIRONMENT THIS EARLY FEBRUARY MORNING. CONVECTION WILL MOVE
THROUGH EARLY THIS MORNING WITH A POSSIBILITY FOR SEVERE STORMS WITH
MAIN THREAT BEING WIND DAMAGE. COOL MINIMUM TEMPERATURES WILL NOT BE
REALIZED AS COLD FRONT MOVES THROUGH AFTER DAY BREAK. SHOWER
ACTIVITY WILL LINGER ACROSS EASTERN AREAS THIS MORNING AND ACROSS NE
TN AND SW VA INTO THE AFTERNOON. STRONG COLD AIR ADVECTION WILL
RESULT IN STEADY OR FALLING TEMPERATURES INTO THE AFTERNOON HOURS.
SOUTHWEST WINDS WILL REMAIN STRONG WILL SHIFTING TO THE WEST THIS
AFTERNOON. SHOWERS WILL END AS SNOW SHOWERS EARLY TONIGHT. MOISTURE
WILL BE LIMITED SO ACCUMULATIONS NOT EXPECTED. BELOW NORMAL
TEMPERATURES RETURN TONIGHT.
.LONG TERM (SATURDAY THROUGH THURSDAY)...A FEW POCKET OF LIGHT SNOW
OR FLURRIES WILL LINGER INTO SATURDAY MORNING...MAINLY OVER FAVORED
UPSLOPE LOCATIONS...AS A LOW PRESSURE SYSTEM CONTINUES TO PULL AWAY
FROM THE REGION. OTHERWISE...SURFACE HIGH PRESSURE BUILDS IN ON
SATURDAY FOR DRY CONDITIONS AND A WARMING TREND THROUGH MONDAY. THE
MAIN SYSTEM OF THE EXTENDED WILL MOVE THROUGH TUESDAY AND
WEDNESDAY. WITH A WARM...MOISTURE AND WEAKLY UNSTABLE AIR MASS
DEVELOPING OVER THE AREA...COULD SEE SCATTERED THUNDERSTORMS BY
TUESDAY NIGHT AND WEDNESDAY. A FEW SHOWERS WILL LINGER INTO TUESDAY
NIGHT WITH HIGH PRESSURE BUILDING BACK IN FOR A RETURN TO DRY
CONDITIONS FOR THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 65 31 52 31 56 / 20 10 10 0 10
KNOXVILLE MCGHEE TYSON AIRPORT, TN 63 29 48 27 53 / 40 20 10 0 0
OAK RIDGE, TN 63 29 48 27 53 / 30 10 10 0 0
TRI CITIES AIRPORT, TN 63 26 42 24 49 / 60 20 10 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...WIND ADVISORY UNTIL 7 PM EST /6 PM CST/ THIS EVENING FOR THE
FOLLOWING ZONES: ANDERSON...BLEDSOE...BLOUNT SMOKY
MOUNTAINS...BRADLEY...CAMPBELL...CLAIBORNE...COCKE SMOKY
MOUNTAINS...EAST POLK...GRAINGER...HAMBLEN...HAMILTON...
HANCOCK...HAWKINS...JEFFERSON...JOHNSON...KNOX...LOUDON...
MARION...MCMINN...MEIGS...MORGAN...NW BLOUNT...NORTH
SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...NORTHWEST
GREENE...NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...
SEQUATCHIE...SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...
SOUTHEAST GREENE...SOUTHEAST MONROE...SULLIVAN...UNICOI...
UNION...WASHINGTON TN...WEST POLK.
VA...WIND ADVISORY UNTIL 7 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
SON/MJBHazardous weather outlook, Feb 23, 9:42 PM EST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MORRISTOWN TN 942 PM EST THU FEB 23 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-250245- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 942 PM EST THU FEB 23 2012 /842 PM CST THU FEB 23 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT... A COLD FRONT MOVING EAST INTO EXTREME WESTERN TENNESSEE AND NORTHWEST MISSISSIPPI...SHOULD MOVE INTO THE CUMBERLAND PLATEAU DURING THE EARLY MORNING HOURS. THUNDERSTORMS WERE INHIBITED BY WARM AIR ALOFT...AND DID NOT BECOME NEARLY AS WIDESPREAD AS HAD BEEN ANTICIPATED DURING THURSDAY EVENING. SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL LIKELY TO DEVELOP AS THE COLD FRONT PUSHES EAST...BUT THE INTENSITY OF STORMS SHOULD STAY BELOW SEVERE LEVELS OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THE STRONG PRESSURE GRADIENT AROUND THE RETREATING LOW PRESSURE SYSTEM WILL PRODUCE STRONG AND GUSTY WINDS ACROSS THE AREA DURING THE DAY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LESS LIKELY OVERNIGHT THAN PREVIOUSLY THOUGHT. TG
In the hours before
Special weather statement, Feb 24, 4:20 AM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 420 AM EST FRI FEB 24 2012 TNZ015-VAZ001-005-241000- HANCOCK TN-LEE VA-SCOTT VA- 420 AM EST FRI FEB 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR LEE...SCOTT AND HANCOCK COUNTIES UNTIL 500 AM EST... AT 412 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF HARROGATE-SHAWANEE...OR 14 MILES EAST OF MIDDLESBORO...MOVING EAST AT 50 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SNEEDVILLE... JONESVILLE...PENNINGTON GAP...ROSE HILL...KYLES FORD...ST. CHARLES... PATTONSVILLE...DRYDEN...JASPER...DUFFIELD...CLINCHPORT...FORT BLACKMORE AND NICKELSVILLE. 17
Special weather statement, Feb 24, 5:02 AM EST, 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 502 AM EST FRI FEB 24 2012 TNZ014>016-038-VAZ005-241045- CLAIBORNE TN-GRAINGER TN-HANCOCK TN-HAWKINS TN-SCOTT VA- 502 AM EST FRI FEB 24 2012 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SCOTT...HAWKINS... HANCOCK...GRAINGER AND CLAIBORNE COUNTIES UNTIL 545 AM EST... AT 454 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES NORTHEAST OF RUTLEDGE...MOVING EAST AT 45 MPH. PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROGERSVILLE...BEAN STATION...SURGOINSVILLE...MOORESBURG...TREADWAY...KLONDIKE...CHURCH HILL...OKOLONA AND MOUNT CARMEL. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MJB
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 4:33 AM EST | Tornado Warning | MRX | Hawkins, Morgan, Scott, Sullivan | 6 days |
| Feb 24, 4:47 AM EST | Severe Thunderstorm Warning | MRX | Hancock, Hawkins | 43 min |
| Feb 24, 5:29 AM EST | Severe Thunderstorm Warning | MRX | Johnson, Sullivan | 19 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.